Table of Contents Author Guidelines Submit a Manuscript
The Scientific World Journal
Volume 2014, Article ID 579628, 7 pages
http://dx.doi.org/10.1155/2014/579628
Research Article

The Adomian Decomposition Method for Solving a Moving Boundary Problem Arising from the Diffusion of Oxygen in Absorbing Tissue

Department of Mathematics, Faculty of Science, Al Imam Mohammad Ibn Saud Islamic University (IMSIU), P.O. Box 90950, Riyadh 11623, Saudi Arabia

Received 15 April 2014; Revised 27 June 2014; Accepted 11 July 2014; Published 4 August 2014

Academic Editor: Ahmed Elaiw

Copyright © 2014 Lazhar Bougoffa. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper begins by giving the results obtained by the Crank-Gupta method and Gupta-Banik method for the oxygen diffusion problem in absorbing tissue, and then we propose a new resolution method for this problem by the Adomian decomposition method. An approximate analytical solution is obtained, which is demonstrated to be quite accurate by comparison with the numerical and approximate solutions obtained by Crank and Gupta. The study confirms the accuracy and efficiency of the algorithm for analytic approximate solutions of this problem.

1. Introduction

The solution of the oxygen diffusion problem in a medium [1], which simultaneously absorbs the oxygen, consists of finding and such that subject to and the initial condition The above equations represent a moving boundary problem, and since not only the concentration of oxygen is always zero at the boundary but also, in addition, no oxygen diffuses across the boundary at any time, there is no relationship which contains the velocity of the moving boundary explicitly.

On comparison of this problem with the one-phase Stefan problem, we observe that the Neumann boundary condition is different to the Stefan condition, which explicitly contains the velocity of the moving boundary [1, 2].

Problems such as this have been treated under the name of Crank and Gupta problem and approached by numerical solutions. This is an example of a nonlinear parabolic moving boundary problem, which is difficult to get the exact solution.

Many approximate methods have been used to solve this type of problems, for example, the numerical method [29] and the method applies the Keller box finite difference scheme [1012].

Crank, Gupta and Banik [13] were the first to consider integral methods applied to the oxygen diffusion problem. The integral methods have been also discussed in [13].

In [1], the authors proposed the following polynomial profile of fourth degree centered at , for the resolution of (1)–(5): where , and then obtained which leads to an ODE: A similar analysis has been applied in [2] for the following polynomial profile of fourth degree centered at : where and is determined from The resulting ODEs are given by The purpose of this paper is to apply the Adomian decomposition method [1437] to find the solution of (1), (3), and (4), that is, the oxygen diffusion , and then obtain an expression for the location of the moving boundary, which gives an ODE to solve for as a function of time. In addition, we will show that the partial solution in the -directions requires less computational work by using the initial condition only. Also, using an a priori estimate, we prove the uniqueness of the solution of (1)–(5).

2. Analysis of the Method

Consider the general problem: which is the governing equation, subject to the boundary condition the Dirichlet boundary condition the Neumann boundary condition and the initial condition Our problem contains, as a special case, the above system which describes the oxygen diffusion problem.

Based on the Adomian decomposition method, we write (12) in Adomian’s operator-theoretic notation as where Applying the inverse linear operator to (17) and taking into account that and , we obtain Define the solution by an infinite series of components in the form Consequently, the components can be elegantly determined by setting the recursion scheme: for the complete determination of these components.

Replace and into the recursion scheme (21) to get A polynomial profile of fifth degree is now obtained by the Adomian decomposition method, which is the truncated decomposition series . So that and which automatically satisfies the boundary conditions (3) and (4).

We can now obtain an expression for the location of the moving boundary, . This is derived from integrating (12) with respect to from to and taking into account that ; we obtain Substitute into (24) and using the fact that . Thus Using the following Leibniz’s rule for differentiation under the integral sign: and taking into account that , we obtain Substituting (27) into (25), we get where . If we consider and , then (28) becomes Substitute the profile equation (23) into (29) gives an ODE to solve for , namely, with . So that We now can determine the location of the moving boundary as a function of time by solving the nonlinear equation (31). Indeed, the solution follows immediately by setting the following form: where is a parameter to be determined. Simple computations lead to Substituting these expressions into (31), we obtain or equivalently, Consequently, we find , which is a real root of this equation.

Hence, the concentration and the location of the moving boundary for can be represented fairly accurately by the approximate expression equation (23) and respectively.

It should be noted that this solution is applicable for the time only.

Graphs have been drawn to show the concentration distributions and the positions of the moving boundary at various times (Figures 1 and 2).

579628.fig.001
Figure 1: Concentration distributions for different values of . Solid line: , dashed line: , dash dotted line: , and dotted line: .
579628.fig.002
Figure 2: Variation of the moving boundary position equation (33) with the time for .

As it was mentioned in [13], we see that the method of Gupta and Banik [2] only starts at , with , and is applicable for the time interval . For , Laplace solutions give analytical solutions for the short time problem [1]. Also, the Gupta and Banik method [2] requires that . Since it follows that . This is incompatible with the initial condition at and so this method can only start at , with the assumption that .

Table 1 shows that the values obtained by using the Adomian decomposition method, which are in a very good agreement with those calculated by Gupta and Banik, for small times.

tab1
Table 1: A comparison for the position of the moving boundary as obtained from (a) numerical evaluation by using Runge-Kutta method, (b) approximation solution [1], (c) numerical method [1], and (d) ADM.

An expression for surface concentration can be obtained by putting in (23). Thus which can be compared with the numerical solutions [1] Comparative figures are given in Table 2.

tab2
Table 2: A comparison for the surface concentration with [1].

An important note can be made here that the -solution can be obtained by using the initial condition equation (16) only. To do this, we apply the inverse linear operator to both sides of (12) and use the initial condition equation (16) to obtain where and . So that the decomposition method consists of decomposing the unknown function into a sum of components defined by the series . Thus the components can be elegantly determined in a recursive manner as will be discussed later; we therefore set the recurrence scheme: In view of this, the components are immediately determined as Consequently, the -solution is readily found to be which is a very good approximation and the same approximate solution obtained upon using the Laplace transforms when it has been assumed that the boundary has not moved from its original position, [1].

To obtain as a function of time, substituting the profile equation (42) into (29), we get which leads to the implicit solution Graph has been drawn to show the solution for the moving boundary in Figure 3.

579628.fig.003
Figure 3: Moving boundary position in terms of obtained from (44).

3. A Priori Estimate

Here we establish an a priori estimate which ensures the uniqueness of the solution of the given free boundary value problem.

Proposition 1. For any solution of (12) that satisfies (2)–(5) there exists a positive constant independent on such that where .

Proof. Multiply both sides of (12) by , integrating over . After applying integration by parts and taking into account that , and , we obtain Use the -inequality: , to estimate the term which arises in the right-hand side of (46).
Thus Since , it follows Using Gronwall’s lemma, we obtain Now, replacing the right-hand side of (49) by its upper bound with respect in the interval , we obtain the desired inequality.

4. Conclusion

In this work we investigated the moving boundary problem arising from the diffusion of oxygen in absorbing tissue. The approximate method obtained upon using the ADM would specially be useful to calculate the concentration and the position of the moving boundary at an arbitrary time. Graphs have been drawn to show the concentration-distributions and the progress of the moving boundary with respect to time at various times. The work confirmed the power of the Adomian method in handling this example of a nonlinear parabolic moving boundary problem, without an exact solution.

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

References

  1. J. Crank and R. S. Gupta, “A moving boundary problem arising from the diffusion of oxygen in absorbing tissue,” Journal of the Institute of Mathematics and Its Applications, vol. 10, pp. 19–33, 1972. View at Google Scholar
  2. R. S. Gupta and N. C. Banik, “Approximate method for the oxygen diffusion problem,” International Journal of Heat and Mass Transfer, vol. 32, no. 4, pp. 781–783, 1989. View at Publisher · View at Google Scholar · View at Scopus
  3. R. S. Gupta and N. C. Banik, “Constrained integral method for solving moving boundary problems,” Computer Methods in Applied Mechanics and Engineering, vol. 67, no. 2, pp. 211–221, 1988. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  4. R. S. Gupta and D. Kumar, “Complete numerical solution of the oxygen diffusion problem involving a moving boundary,” Computer Methods in Applied Mechanics and Engineering, vol. 29, no. 2, pp. 233–239, 1981. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  5. R. S. Gupta and A. Kumar, “Variable time-step method with coordinate transformation,” Computer Methods in Applied Mechanics and Engineering, vol. 44, no. 1, pp. 91–103, 1984. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  6. S. G. Ahmed, “Approximate method for oxygen diffusion in a sphere with simultaneous absorption,” International Journal of Numerical Methods for Heat and Fluid Flow, vol. 9, no. 6, pp. 631–642, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  7. S. G. Ahmed, “A numerical method for oxygen diffusion and absorption in a sike cell,” Applied Mathematics and Computation, vol. 173, no. 1, pp. 668–682, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  8. S. Çatal, “Numerical approximation for the oxygen diffusion problem,” Applied Mathematics and Computation, vol. 145, no. 2-3, pp. 361–369, 2003. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. V. Gülkaç, “Comparative study between two numerical methods for oxygen diffusion problem,” Communications in Numerical Methods in Engineering, vol. 25, no. 8, pp. 855–863, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. S. L. Mitchell and M. Vynnycky, “Finite-difference methods with increased accuracy and correct initialization for one-dimensional Stefan problems,” Applied Mathematics and Computation, vol. 215, no. 4, pp. 1609–1621, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  11. S. L. Mitchell and M. Vynnycky, “An accurate finite-difference method for ablation-type Stefan problems,” Journal of Computational and Applied Mathematics, vol. 236, no. 17, pp. 4181–4192, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  12. S. L. Mitchell, M. Vynnycky, I. G. Gusev, and S. S. Sazhin, “An accurate numerical solution for the transient heating of an evaporating spherical droplet,” Applied Mathematics and Computation, vol. 217, no. 22, pp. 9219–9233, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  13. S. L. Mitchell, “An accurate application of the integral method applied to the diffusion of oxygen in absorbing tissue,” Applied Mathematical Modelling, 2014. View at Publisher · View at Google Scholar
  14. G. Adomian, Nonlinear Stochastic Operator Equations, Academic Press, Orlando, Fla, USA, 1986.
  15. G. Adomian, Nonlinear Stochastic Systems Theory and Applications to Physics, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1989.
  16. G. Adomian, Solving Frontier Problems of Physics: The Decomposition Method, Kluwer Academic, Dordrecht, The Netherlands, 1994. View at Publisher · View at Google Scholar · View at MathSciNet
  17. G. Adomian and R. Rach, “Transformation of series,” Applied Mathematics Letters, vol. 4, no. 4, pp. 69–71, 1991. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. R. Rach, G. Adomian, and R. E. Meyers, “A modified decomposition,” Computers and Mathematics with Applications, vol. 23, no. 1, pp. 17–23, 1992. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  19. G. Adomian and R. Rach, “Inhomogeneous nonlinear partial differential equations with variable coefficients,” Applied Mathematics Letters, vol. 5, no. 2, pp. 11–12, 1992. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  20. G. Adomian and R. Rach, “Nonlinear transformation of series-part II,” Computers and Mathematics with Applications, vol. 23, no. 10, pp. 79–83, 1992. View at Publisher · View at Google Scholar · View at Scopus
  21. G. Adomian and R. Rach, “Modified decomposition solution of nonlinear partial differential equations,” Applied Mathematics Letters, vol. 5, no. 6, pp. 29–30, 1992. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  22. G. Adomian and R. Rach, “Modified decomposition solution of linear and nonlinear boundary-value problems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 23, no. 5, pp. 615–619, 1994. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  23. G. Adomian and R. Rach, “Analytic solution of nonlinear boundary value problems in several dimensions by decomposition,” Journal of Mathematical Analysis and Applications, vol. 174, no. 1, pp. 118–137, 1993. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. G. Adomian, “Modification of the decomposition approach to the heat equation,” Journal of Mathematical Analysis and Applications, vol. 124, no. 1, pp. 290–291, 1987. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  25. G. Adomian, “A new approach to the heat equation—an application of the decomposition method,” Journal of Mathematical Analysis and Applications, vol. 113, no. 1, pp. 202–209, 1986. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  26. A. Wazwaz, Partial Differential Equations and Solitary Waves Theory, Higher Education Press, Beijing, China, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  27. A. M. Wazwaz, “Equality of partial solutions in the decomposition method for partial differential equations,” International Journal of Computer Mathematics, vol. 65, no. 3-4, pp. 293–308, 1997. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  28. A. Wazwaz, “A reliable modification of Adomian decomposition method,” Applied Mathematics and Computation, vol. 102, no. 1, pp. 77–86, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  29. J. Duan and R. Rach, “A new modification of the Adomian decomposition method for solving boundary value problems for higher order nonlinear differential equations,” Applied Mathematics and Computation, vol. 218, no. 8, pp. 4090–4118, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  30. J. Duan, R. Rach, A. Wazwaz, T. Chaolu, and Z. Wang, “A new modified Adomian decomposition method and its multistage form for solving nonlinear boundary value problems with Robin boundary conditions,” Applied Mathematical Modelling, vol. 37, no. 20-21, pp. 8687–8708, 2013. View at Publisher · View at Google Scholar · View at Scopus
  31. R. Rach, “A convenient computational form for the Adomian polynomials,” Journal of Mathematical Analysis and Applications, vol. 102, no. 2, pp. 415–419, 1984. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  32. J. Duan, “Convenient analytic recurrence algorithms for the Adomian polynomials,” Applied Mathematics and Computation, vol. 217, no. 13, pp. 6337–6348, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  33. A. Wazwaz, “A new algorithm for calculating Adomian polynomials for nonlinear operators,” Applied Mathematics and Computation, vol. 111, no. 1, pp. 53–69, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  34. L. Bougoffa, R. C. Rach, and A. Mennouni, “An approximate method for solving a class of weakly-singular Volterra integro-differential equations,” Applied Mathematics and Computation, vol. 217, no. 22, pp. 8907–8913, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  35. L. Bougoffa, R. C. Rach, and A. Mennouni, “A convenient technique for solving linear and nonlinear Abel integral equations by the Adomian decomposition method,” Applied Mathematics and Computation, vol. 218, no. 5, pp. 1785–1793, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  36. L. Bougoffa and R. C. Rach, “Solving nonlocal initial-boundary value problems for linear and nonlinear parabolic and hyperbolic partial differential equations by the Adomian decomposition method,” Applied Mathematics and Computation, vol. 225, pp. 50–61, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  37. L. Bougoffa, R. C. Rach, and A. Wazwaz, “Solving nonlocal initial-boundary value problems for the Lotka-von Foerster model,” Applied Mathematics and Computation, vol. 225, pp. 7–15, 2013. View at Publisher · View at Google Scholar · View at MathSciNet